Based on materials from the People's Harm Reduction Alliance.

An opioid overdose happens when there are too many opioids in a body and breathing slows down, eventually stops, and can end in death. An opioid overdose is usually caused by opioids combined with other drugs like alcohol or benzodiazepines, but can happen with opioids alone. Overdose prevention includes the training and distribution of naloxone and rescue breathing. There is not much information on the use of naloxone during pregnancy and the effects on the fetus; however, naloxone should always be used if anyone is experiencing an overdose, in addition to respiratory support, like mouth-to-mouth breathing.

Signs and Symptoms of an overdose include:

  • Unresponsive (you cannot wake the person up)*

  • Turning blue or ashy due to the lack of oxygen.

  • Snoring or gurgling sound (this is the body’s reaction to slowed/lack of breathing).

​To find the nearest overdose prevention program and get naloxone, visit: hopeandrecovery.org

Naloxone (Narcan)

  • Naloxone, also known by the brand name, Narcan, is a short acting opioid blocker, which means that it kicks out opioids and blocks the receptors in your brain for 30 – 90 minutes. This means the drug causing the overdose is still in your body, but won’t work until the Narcan wears off.

*To confirm a person is completely unresponsive and not just in a heavy nod (very high), you can shake them by their shoulders and shout their name. Then, you can perform a ‘sternal rub’ making a fist and forcefully rubbing your knuckles up and down their chest (between their nipples). Sometimes the best way to get a person to respond is to tell them you are going to Narcan them! If the person remains unresponsive, call 911 or administer naloxone (whichever is closest at the time and then do the other one).

  • Safe to use for any age and should be used without hesitation even if you are unsure what is happening

  • The only thing that naloxone does is restore a person’s ability to breathe during an opioid overdose. It has no other effects.

  • In people who are opioid dependent, naloxone may induce temporary opioid withdrawal symptoms including agitation, vomiting, and diarrhea—however, this will only last 30-90 minutes.

  • There are two forms of naloxone administration: intranasal and intramuscular

  • To administer intramuscular (needle and syringe): Give 1mL in thigh or upper arm. Do not inject into a vein, as this can take too long, possibly cause seizures and complications, and does not even work faster or better.

  • To administer multi-step intranasal (Amphastar) formulation: Remove the colored caps and assemble the device by gently twisting the nasal applicator, capsule of naloxone, and the barrel onto each other. Tilt the head back, spray half of the naloxone up one nostril and half of the naloxone up the other nostril.

  • To administer one-step intranasal (Narcan) formulation: Remove the device from its blister pack, tilt the head back, spray up one nostril.

  • Each formulation takes about 1-3 minutes to wake someone up

  • Repeat administering a naloxone dose every 3 minutes until the person wake up.

  • While you wait for them to wake up, give rescue breathing (mouth to mouth) or CPR if you have been trained in it.

  • If you can, call 911. Say, “my friend is not breathing.”

  • Many states have a Good Samaritan law, which protects against prosecution when responding to an overdose. Unfortunately, common limitations to these laws do not protect you if you have previous drug convictions or specific quantities of drugs found on the scene, etc, and some police and 911 dispatchers may be unaware of the laws or choose to disregard them

  • If someone is opioid dependent, they will wake up sick and upset.

  • DO NOT LET THEM USE DRUGS AFTER AN OD. People who wake up sick may want to use, however, they won’t be able to get well as long as the naloxone is in effect. Additionally, if the person uses more opioids, this can lead to a second overdose.

  • Naloxone wears off enough so that you feel well after 30-90 minutes, but it continues wearing off for several hours.

  • Do not let the person be alone or use again for at least 3-6 hours post overdose, and longer if they used a long acting opioid, like methadone

 

How to Give Rescue Breathing (mouth to mouth)

  • Tilt the head back a little bit and lift the chin.

  • Plug the nose with the hand that is on their forehead.

  • Place your mouth completely over the other person’s and give a slow breath until you see the chest rise.

  • If you do not see the chest rise, reposition and look to see if there is anything in the mouth blocking the airway.

  • Once you get chest rise, give one small breath every 5 seconds.

  • They may throw up. Turn the person to their side so their head is facing the ground—this prevents them from choking on their own vomit.

 

Overdose Prevention and Treatment

Give naloxone (Narcan) if you have it.

 

If you don't have naloxone (Narcan), go right to Rescue Breathing.

narcan injectable.jpg

To administer intramuscular (needle and syringe): Give 1mL in thigh or upper arm. Any large muscle will do. Go right through their clothes if necessary. 

narcan amphastar.jpg

To administer multi-step intranasal (Amphastar) formulation: Remove the colored caps and assemble the device by gently twisting the nasal applicator, capsule of naloxone, and the barrel onto each other. Tilt the head back, spray half of the naloxone up one nostril and half of the naloxone up the other nostril.

narcan intranasal.jpg

To administer one-step intranasal (Narcan) formulation: Remove the device from its blister pack, tilt the head back, spray up one nostril.

rescue breathing.jpg

While you wait for them to wake up, give rescue breathing (mouth to mouth) or CPR if you have been trained in it.

alarm.png

Call 911. Say, “My friend is not breathing."

If someone is opioid dependent, they might wake up sick and upset. DO NOT LET THEM USE DRUGS AFTER AN OD. Stay with them and try to make them comfortable. People who wake up sick may want to use, however, they won’t be able to get well as long as the naloxone is in effect. Additionally, if the person uses more opioids, this can lead to a second overdose.                                                                                                                        

 

Rescue Breathing (mouth-to-mouth)

head tilt.jpg

Tilt the head back a little bit and lift the chin.

pinch nose (2).jpg

Plug the nose with the hand that is on their forehead.

Place your mouth completely over the other person’s and give a slow breath until you see the chest rise.

This image is not open access.

chest rise (2).jpg

If you do not see the chest rise, reposition and look to see if there is anything in the mouth blocking the airway.

Once you get chest rise, give one small breath every 5 seconds.

recovery_pink%5B19585%5D_edited.jpg

They may throw up. If this happens, turn the person to their side so their head is facing the ground—this prevents them from choking on their own vomit.

Contact us below to purchase printed booklets. Sliding scale available.